4am waking and panic?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Regular Member

Date Joined Nov 2007
Total Posts : 146
   Posted 8/11/2008 8:54 PM (GMT -6)   
Hi all,
Weird thing (or not so weird??)  I was doing very well on Lexapro and Klonopin, then my clothes started not to fit, I got on the scale and cried...I have never been so heavy in my life!  I work very hard to eat healthy and exercise and can only attribute this to the Lexapro.
So I stopped cold turkey.  Basically I had a nagging headache for a bit then a rageing migraine (which I have not had since I have been on anti-depressants) for 5 days!   Went to a Neurologist and they scanned my brain and all is well, probably just comming off the medication.
Was doing just fine, then this waking up at 4am starts!  Thats always how things get aggrivated with me!  I wake up too early, feel like I am sick, am in a horrible mood.  I was coping very well until Sat when I suppose a horrible panic attack happened.  I was at work, on Saturdays I am in the building alone.  I just felt this overwhelming fear, like I had to run away or pull my hair out or something, I felt crazy.  I wanted to call my mother and just have her stay on the phone with me but I knew this would scare her to death, I was afraid to be alone, I thought I might do harm to myself, I had horrible thoughts in my head.  I think this was close to true "psycosis".  I had to run out to my car and take some Klonopin, then I was so greatful I had plans with friends because I was terrified to be by myself. :(
So, long story short, back on the Lexapro, at half the dose, and watching everything that goes into my mouth.  I think I scared myself,  I can't go back to ever feeling like that again.
Just sharing, thanks for listening:)

Veteran Member

Date Joined Mar 2007
Total Posts : 900
   Posted 8/11/2008 10:32 PM (GMT -6)   
Dear K
I've been slim my whole life except for the last 5 years... I went POOF... and I can't get UNPOOFED! It really upsets me and I'm so self-conscious of my weight. ... But the alternative is to go off my meds. I'm on sulfasalzine for Crohns disease... Pantoloc for severe gerd... clonazepam for PTSD and anxiety disorder and Celexa for depression. I just gained and gained weight after I started the meds...
Anyway... I understand completely . But the alternative is not an option for me either. I'd rather be a fatty than suffer with those awful feelings , fear, panic , and depression.
HOpe you are feeling back to your normal self soon.
Good luck K
51 yr.old retired RN,Crohn's D for last35 yrs..severe esophagitis, migraines,strictures,urethral stricture,depression,probable MS.,RLS, arthritis, PTSD ,general anxiety disorder.

Forum Moderator

Date Joined Apr 2007
Total Posts : 32602
   Posted 8/11/2008 10:46 PM (GMT -6)   
I know going cold turkey off the meds can really cause you to spiral out of control............have you talked to your physician about weaning off the AD and onto one that is not know for weight gain.
I am on cymbalta and I know it has contributed to a large weight gain........so I am weaning off slowly and then will look at one of the meds that is not notorious ofr weight gain.
Sorry to hear you had a hard time.


Kitt, Moderator: Anxiety/Panic & Depression
& GERD  Forums
http://www.healingwell.com/donate *~*
Not a mental health professional of any kind
It is health that is real wealth and not pieces of gold and silver.~Mahatma Gandhi~
Clickable Link: Anxiety-Panic Resources

Post Edited (stkitt) : 8/12/2008 7:55:36 AM (GMT-6)

Regular Member

Date Joined Jul 2008
Total Posts : 440
   Posted 8/12/2008 6:35 AM (GMT -6)   


 I was diagnosed with Panic-disorder (ptsd) when I turned 33. I had just lost my both my parents in a matter of 3 years. That was enough to put me over the edge!  They put me on Klonopin and I  had awful headaches! Wasn't the stuff for me! Maybe that's causing headaches? I remember too waking up in the middle of the night all the time just sweaty, breathing heavy (I feel for yah!)  I've had  depression since I was 17 and really didn't know ANXIETY was it's ugly cousin!!! Panic sucks the life out of you! When I first had panic attacks I thought I was having a heart attack. I had one right after another for 3 days straight once. Whew! Lost 35 pounds in a matter of a month...ended up in E.R. There is LIGHT at the end of the tunnel. Nobody ever told me I could be normal again. It was so bad that I had memory loss and couldn't even drive or write a check.  I know when your in it....it seems like you'll be like this the rest of your life. NOT TRUE:)

Anyway, the best medicine for me was a therapist who specialized in panic-disorder. Took me awhile to find one. Went through six different therapists.  I saw him for a year and he taught me SO much of my bad thought patterns and helped me figure out my abusive childhood. Eventually, went off Klonopin and got on prozac and paxil. Now, just on Paxil. I could be the Paxil poster girl. Worked great for me. I had tried effexor, wellbutrin, pozac, zoloft.

Best of Luck to you!


 41 yr old woman with 12 surgerys under my belt. Diagnosed in 2005 CD. Gullbladder taken 2000, Hysterectomy 2005, Back surgery 1998 with herniation L-4, L-5, S-1. Re-section on small intestine 18 inches in 2006. Diagnosed with PTSD in 1999. Been getting kidney stones:( bummer! The good news...finding this website.
                Meds: Imuran 200mg daily, occasional flagyl and cipro, high blood pressure meds, paxil 25 mg, potassium, synthroid...& try to get alot of laughter in.

Regular Member

Date Joined Nov 2007
Total Posts : 146
   Posted 8/12/2008 8:05 AM (GMT -6)   
Thanks Guys :)
Ya know I feel better and think "Hey, I don't need this stuff, I am cured!"  I guess I will never be cured.  Its part of my make up I guess.
As far as the weight gain Lexapro is supposed to be one of the ones least likely to cause weight gain...I am afraid of side effects of switching. The Dr. says I have options, Prestiq, Prozac, but Lexapro works well for me otherwise.
Anyway, at least when I feel crazy I know I am just feeling crazy and why. Still sucks though, so does feeling fat.  I am going to try half the dose of Lexapro and see if the weight gain subsides, I have always been obsessive about my weight (I have never been over weight but more on the curvy side, which is OK, I just dont want to cross that line)  Last summer I went on the South Beach Diet and lost a bit of weight, now all that work was for nothing.  At this time last year I weighed 140. 1 month ago I was up to 160 and freaked, now I am at 152 (I am 5' 8")
These are really hard trades to make...At least I know I am not the only one :)

Veteran Member

Date Joined Jan 2007
Total Posts : 2446
   Posted 8/12/2008 8:50 AM (GMT -6)   
You can try to eat 5 small meals a day and drink a lot of lemon water to alter your metabolism. AD will slow down metabolism.

What sort of exercise are you doing?
Moderator - Anxiety-panic forum
where we take it one panic attack at a time
The world breaks every one and afterward many are strong in the broken places

Regular Member

Date Joined Nov 2007
Total Posts : 146
   Posted 8/12/2008 9:20 AM (GMT -6)   
Hi peacesoul,

I am actually training for a 5K race, I run 3-4 miles about 5 days per week. I have been doing this for 3 months, and I will admit in the beginning my appetite did increase, so that may play a factor. But it still does not add up, the fact that I am running just makes the weight gain more infuriating. I know its not muscle, because my clothes do not fit and my stomach sticks out, like its bloated. I have always had a flat tummy. Thanks for the lemon water suggestion, I will give it a try. I have been taking Green Tea extract and it has not helped at all. I have read that there is some evidince for taking ranitidine or Pepcid to counter act AD weight gain, it seems benign so I am going to try that as well.

Veteran Member

Date Joined Jul 2005
Total Posts : 1952
   Posted 8/12/2008 4:23 PM (GMT -6)   
Hi, K!

I had bad withdrawal the two times I tried to quit a med cold turkey, and I agree with you: I'd rather feel good and fight my weight than look good and fight my emotions. It's also clear to me that I'm on my meds for the long term. I take Paxil and it caused some moderate weight gain. When I tried to switch to a less "plumping" drug, it didn't take care of my depression so well, so back to the Paxil.

I am still struggling with the lifestyle changes I should make to counteract the weight gain (eating better, exercising); they are definitely the smart way to go anyhow.


Veteran Member

Date Joined Jul 2006
Total Posts : 2721
   Posted 8/12/2008 10:06 PM (GMT -6)   

Hi badgenetics,

How frustrating..all that exercise and still the weight gain. You've already had some great advice, small regular meals can help boost your metabolism..other than that we are at the mercy of our medications and their side effects.

I guess we just have to weigh up (I'm not making a bad joke here, honest!) the benefits against the nasties. I hope you are feeeling better now you are back on the meds. All the best, and good luck with your training.


Co-moderator Anxiety/Panic
Panic Attack Survivor
Weekend Warrior Princess

New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, October 25, 2016 7:11 AM (GMT -6)
There are a total of 2,711,552 posts in 299,002 threads.
View Active Threads

Who's Online
This forum has 153586 registered members. Please welcome our newest member, asxcdfvbgtrf.
240 Guest(s), 4 Registered Member(s) are currently online.  Details
XxdavexX, TotesMagotes, tickbite666, Uniform Charlie

Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer